{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,10,29]],"date-time":"2026-10-29T07:09:07Z","timestamp":1793257747669,"version":"4.5.0"},"reference-count":24,"publisher":"SAGE Publications","issue":"9","license":[{"start":{"date-parts":[[2009,9,1]],"date-time":"2009-09-01T00:00:00Z","timestamp":1251763200000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Hum Exp Toxicol"],"published-print":{"date-parts":[[2009,9]]},"abstract":"<jats:p>\n                    Some experimental models suggest that the use of pralidoxime in carbamate toxicity is deleterious. Although pretreatment with atropine minimizes the adverse effect of pralidoxime reported in these models, concerns over the risks of pralidoxime in humans with carbamate poisoning continue. We present a unique case of carbamate toxicity treated successfully with pralidoxime alone. An 80-year-old woman with Alzheimer\u2019s dementia presented to the emergency department with 3-4 days of lightheadedness, vomiting, diarrhea, and bilateral lower extremity muscle pain. Extensive review of systems was otherwise negative. Her vital signs were BP, 207\/85 mmHg; pulse, 101 beats\/min; rectal temperature, 36.6\n                    <jats:sup>\u00b0<\/jats:sup>\n                    C; respirations, 18\/min; and SpO\n                    <jats:sub>2<\/jats:sub>\n                    , 95% breathing room air. Her bedside glucose measurement was 6.7 mmol\/L. Physical examination revealed a confused, diaphoretic, ill-appearing woman with miosis and fasciculations of the tongue, eyelids, gastrocnemius and quadriceps bilaterally. The heart, lung, abdominal and head, eyes, ears, nose and throat examinations were otherwise unremarkable. Nine 5-cm\n                    <jats:sup>2<\/jats:sup>\n                    rivastigmine patches (9.5 mg\/24-hour) were found adherent to her torso and lower extremities. The patches were immediately removed and underlying skin cleansed with soap and water. Laboratory values including complete blood count, basic metabolic panel, calcium, magnesium, phosphorus, troponin, coagulation studies and urinalysis were unremarkable. Due to the absence of pulmonary muscarinic findings, no atropine was administered. However, 1 g of pralidoxime was administered intravenously over 30 min to treat fasciculations. Within 30 min of this treatment, there was significant improvement in symptoms and resolution of fasciculations. She was admitted to the hospital, required no further pralidoxime therapy and was discharged after 3 days. Rivastigmine is a reversible (carbamate) cholinesterase inhibitor used to treat dementia. In overdose, cholinergic crisis is expected and in this case was precipitated by patch overuse. We believe there was a causal relationship between pralidoxime administration and the prompt resolution of symptoms and fasciculations. This case of apparently safe and effective pralidoxime use without concomitant atropine administration in a patient with carbamate toxicity reinforces recent data demonstrating the potential safety of pralidoxime in carbamate toxicity.\n                  <\/jats:p>","DOI":"10.1177\/0960327109107044","type":"journal-article","created":{"date-parts":[[2009,9,15]],"date-time":"2009-09-15T23:10:16Z","timestamp":1253056216000},"page":"599-602","source":"Crossref","is-referenced-by-count":15,"title":["Use of pralidoxime without atropine in rivastigmine (carbamate) toxicity"],"prefix":"10.1177","volume":"28","author":[{"given":"RS","family":"Hoffman","sequence":"first","affiliation":[{"name":"Department of Emergency Medicine, New York University School of Medicine, New York, NY, USA, New York City Department of Health Poison Control Center, New York, NY, USA,"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"AF","family":"Manini","sequence":"additional","affiliation":[{"name":"New York City Department of Health Poison Control Center, New York, NY, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"AL","family":"Russell-Haders","sequence":"additional","affiliation":[{"name":"Beth Israel Medical Center, New York, NY, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"M.","family":"Felberbaum","sequence":"additional","affiliation":[{"name":"Beth Israel Medical Center, New York, NY, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"M.","family":"Mercurio-Zappala","sequence":"additional","affiliation":[{"name":"New York City Department of Health Poison Control Center, New York, NY, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"179","published-online":{"date-parts":[[2009,9,15]]},"reference":[{"key":"atypb1","doi-asserted-by":"publisher","DOI":"10.1016\/S0149-2918(03)80160-1"},{"key":"atypb2","doi-asserted-by":"publisher","DOI":"10.1081\/CLT-100105414"},{"key":"atypb3","doi-asserted-by":"crossref","first-page":"309","DOI":"10.1007\/BF00577579","volume":"24","author":"Farago A.","year":"1969","journal-title":"Arch Toxikol"},{"key":"atypb4","first-page":"466","volume":"23","author":"Goswamy R.","year":"1994","journal-title":"Heart Lung"},{"key":"atypb5","doi-asserted-by":"publisher","DOI":"10.1021\/jf60113a009"},{"key":"atypb6","doi-asserted-by":"publisher","DOI":"10.1111\/j.2042-7158.1961.tb11849.x"},{"key":"atypb7","doi-asserted-by":"publisher","DOI":"10.1016\/0041-008X(73)90026-4"},{"key":"atypb8","doi-asserted-by":"crossref","first-page":"915","DOI":"10.1111\/j.1600-0773.1979.tb02352.x","volume":"45","author":"Sterri SH","year":"1979","journal-title":"Acta Pharmacol Toxicol (Copenh)"},{"key":"atypb9","unstructured":"Kearney TE Pralidoxime (2-PAM). In: Olson KR (ed.) Poisoning and drug overdose. Norwalk, CT: Appleton & Lange, 1994, p.371-372."},{"key":"atypb10","unstructured":"Carlton FB, Simpson WM, Haddad LM The organo-phosphates and other insecticides. In: Haddad LM, Shannon MW, Winchester JF (eds.) Clinical management of poisoning and drug overdose. 3rd ed. Philadelphia, PA: WB Saunders Company, 1998, p.836-845."},{"key":"atypb11","unstructured":"Bey TA, Sullivan JB, Walter FG Organophosphate and carbamate insecticides. In: Sullivan JB, Krieger GR (eds.) Clinical environmental health and toxic exposures. 2nd ed. Philadelphia, PA: Lippincott Williams & Wilkins, 2001, p.1046-1057."},{"key":"atypb12","unstructured":"Keyes DC Pralidoxime, obidoxime and other oximes. In: Dart RC (ed.) Medical toxicology. 3rd ed. Philadelphia, PA: Lippincott Williams & Wilkins, 2001, p.240-243."},{"key":"atypb13","first-page":"68","volume":"161","author":"Ekins BR","year":"1994","journal-title":"West J Med"},{"key":"atypb14","doi-asserted-by":"publisher","DOI":"10.1080\/15563650500357677"},{"key":"atypb15","doi-asserted-by":"publisher","DOI":"10.1136\/emj.2004.017301"},{"key":"atypb16","first-page":"244","volume":"97","author":"Cutler NR","year":"1998","journal-title":"Acta Narol Stand"},{"key":"atypb17","doi-asserted-by":"publisher","DOI":"10.1002\/gps.1788"},{"key":"atypb18","doi-asserted-by":"publisher","DOI":"10.1038\/sj.clpt.6100242"},{"key":"atypb19","doi-asserted-by":"publisher","DOI":"10.1016\/S0140-6736(07)61202-1"},{"key":"atypb20","doi-asserted-by":"publisher","DOI":"10.1016\/S0140-6736(06)69862-0"},{"key":"atypb21","unstructured":"Kearney TE Pralidoxime (2-PAM). In: Olson KR (ed.) Poisoning & drug overdose. Norwalk, CT: Appleton & Lange, 1994, p.371-372."},{"key":"atypb22","doi-asserted-by":"publisher","DOI":"10.1177\/0960327107070849"},{"key":"atypb23","doi-asserted-by":"publisher","DOI":"10.1001\/archinte.1994.00420020143015"},{"key":"atypb24","doi-asserted-by":"crossref","first-page":"121","DOI":"10.1542\/peds.81.1.121","volume":"81","author":"Zweiner RJ","year":"1988","journal-title":"Pediatrics"}],"container-title":["Human &amp; Experimental Toxicology"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0960327109107044","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0960327109107044","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,29]],"date-time":"2026-04-29T07:45:13Z","timestamp":1777448713000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.1177\/0960327109107044"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2009,9]]},"references-count":24,"journal-issue":{"issue":"9","published-print":{"date-parts":[[2009,9]]}},"alternative-id":["10.1177\/0960327109107044"],"URL":"https:\/\/doi.org\/10.1177\/0960327109107044","relation":{},"ISSN":["0960-3271","1477-0903"],"issn-type":[{"value":"0960-3271","type":"print"},{"value":"1477-0903","type":"electronic"}],"subject":[],"published":{"date-parts":[[2009,9]]}}}